Thunderstorm Wind, Bradley
- When
- September 20, 9:25 PM EST
- Where
- Bradley County, 5 mi SW of Cleveland
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.117, -84.950
Several trees were reported down in the southwest portion of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Several trees were reported down in the southwest portion of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 20, 8:00 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 900 PM EDT FRI SEP 20 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************* EARLY MORNING FORECAST DISCUSSION 330 AM EDT SAT SEP 21 2002 COLD FRONT OVER MISSISSIPPI VALLEY WILL MOVE EASTWARD TODAY AND BECOME NEARLY STATIONARY OVER THE TENNESSEE VALLEY. AVN AND ETA VERY CLOSE IN HANDLING OF SYSTEM SO NO MAJOR DEVIATIONS FROM GUIDANCE TODAY. BIGGEST UNCERTAINTY FOR TODAYS FORECAST IS CONTINUATION OF PRECIPITATION. CURRENT RAIN AREA BACK SIDE RAPIDLY MOVING THROUGH THE FORECAST AREA...HOWEVER MODELS IN AGREEMENT ON HANGING RAIN AREA UP IN THE VALLEY THROUGHOUT THE DAY. HIGH POPS TODAY DROPPING OFF TONIGHT WITH CHANCE ON SUNDAY. AFTER SUNDAY LOOKS DRY AGAIN FOR FORSEEABLE FUTURE. FOR COORDINATION PURPOSES ONLY CHA 83 68 84 62 / 90 40 30 20 TYS 82 67 82 61 / 90 40 30 20 TRI 80 64 80 58 / 90 40 30 20 OQT 82 67 82 61 / 90 40 30 20 .MRX... NC...NONE. TN...NONE. VA...NONE. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATED) 900 PM EDT FRI SEP 20 2002 SHOWERS AND THUNDERSTORMS ADVANCING INTO SOUTHEAST TENNESSEE AHEAD OF STRONGER LINE OF THUNDERSTORMS EXTENDING SOUTHWEST FROM MIDDLE TENNESSEE INTO NORTHWEST ALABAMA. MSAS LIS ABOUT -3 ACROSS SOUTHEAST TN. STRONGEST STORMS SHOULD AFFECT CUMBERLAND PLATEAU AND THE SOUTHERN TENNESSEE VALLEY THE NEXT COUPLE HOURS BEFORE ACTIVITY DECREASES IN INTENSITY. BEST DYNAMICS DECREASE AFTER 06Z AS JET MAX MOVING THROUGH OHIO VALLEY LIFTS N AND TROUGH SHEARS TO THE NORTHEAST. SEVERE THUNDERSTORM WATCH IN EFFECT FOR WESTERN HALF OF FORECAST AREA THROUGH 11 PM EDT. CURRENT RADAR SHOWING HOURLY RAINFALL AMOUNTS AROUND 1 INCH ACROSS MIDDLE TN AND JUST SOUTH OF FORECAST AREA ALONG AL/GA STATE LINE. WILL ADD LOCALLY HEAVY RAINFALL WESTERN AND SOUTHERN COUNTIES FOR THE REMAINDER OF TONIGHT. .MRX... NC...NONE. TN...NONE. VA...NONE. TD ********************************************************************* EVENING FORECAST DISCUSSION (UPDATED) 625 PM EDT FRI SEP 20 2002 UPDATED FORECAST WITH ISSUANCE OF SEVERE THUNDERSTORM WATCH FOR PARTS OF EAST TENNESSEE VALID THROUGH 1100 PM EDT. TD ********************************************************************* AFTERNOON FORECAST DISCUSSION 315 PM EDT FRI SEP 20 2002 LAYER RIDGING REMAINS FAIRLY STURDY TO OUR EAST THROUGH SAT. STRONG MID/UPR JET CARVING INTO NORTHERN TIER OF US WILL CONTINUE THE MAKINGS OF LARGE LOW PRESSURE AREA OVER CANADA. THE DIVING JET ABSORBS UPR TROUGH OVER W GRTLKS TONIGHT. MID LEVEL TROUGHING ALSO GETS SUCKED IN BUT HANGS BACK INTO MID MS RVR VLY THROUGH SAT. TIGHT 850 MB GRADIENT FM W TN TO OH RVR VLY TODAY MOVES NE AND WEAKENS OVERNIGHT. SFC FRONT MOVES SLOWLY EAST ACROSS TN OVERNIGHT REMAINING TO THE WEST OF CUMBERLAND PLATEAU. WEAKENING MID LEVEL TROUGHING REMAINS WEST OF E TN SAT RESULTING IN SLOW PROGRESS OF FRONTAL BOUNDARY. FINALLY EARLY SUN...STRONG TROUGHING TO THE NORTH RESULTS IN A SHIFT TO A NW FLOW WHICH SHOULD PUSH THE FRONTAL BOUNDARY THROUGH(MAY HANG UP IN MNTS) MRX CWA EARLY SUNDAY AFTERNOON. TONIGHT...BREEZY CONDITIONS EARLY...TEMPS HOLD UP WELL. EVENING CONVECTION WITH SOLID CONVECTION MOVING IN OVERNIGHT. SAT...WIDESPREAD SHOWERS. WINDS SLACKEN. TEMPS FAIRLY HIGH DESPITE CLOUD COVER AND SHOWERS. SAT NGT...MOST PCPN SHOULD BE EARLY...HOWEVER IMPULSE FM SW COULD PRODUCE SHOWERS IN OVERNIGHT HOURS. TEMPS DROP SLIGHTLY. SUN...SOME CLEARING IN THE AFTERNOON WITH NW WIND SHIFT. BEST CHC FOR SHWRS S PLATEAU WERE SOME LLVL CONVERGENCE IS EXPECTED AND UPSLOPE FLOW ALONG TN MNTS. SUN NGT...CONTINUED CLEARING WITH BEGINNING OF CAA. CHA TB 072/083 068/083 058 17894 TYS TB 070/082 066/082 056 17694 TRI TB 067/081 063/079 054 17364 OQT TB 069/082 066/083 056 17694= SON ********************************************************************* MID MORNING UPDATE DISCUSSION 915 AM EDT FRI SEP 20 2002 FORECAST ON TRACK. WILL UPDATE TO REMOVE MORNING FOG WORDING. PRECIP CHC LOOK BEST IN THE WEST AND LEAST IN THE NE. NO CHANGES THERE. TEMPS GOT OFF TO A SLIGHTLY COOLER START TODAY BUT WITH LESS CLOUD COVER TODAY WILL TWEAK TEMPS UP A BIT. TRI RECORD 91 MAY GET TIED. SON ********************************************************************* MORNING FORECAST DISCUSSION 315 AM EDT FRI SEP 20 2002 WARM MOIST AIR WILL CONTINUE TO FLOW INTO THE REGION IN ADVANCE OF COLD FRONT PROGGED TO MOVE INTO THE AREA ON SATURDAY. THIS SYSTEM LOOKS A LITTLE WETTER THAN WE HAVE BEEN IN A WHILE. BIG QUESTION IS TO THE TIMING OF FRONTAL PASSAGE AND BEGINNING AND ENDING OF PRECIP. SOME DISAGREEMENT AMONG MODELS AS TO HANDLING OF SYSTEM...HOWEVER ETA AND AVN COMING A LITTLE BETTER INTO AGREEMENT OF FRONTAL PASSAGE SATURDAY EVENING. WILL LEAVE CHANCE OF PRECIP IN ON SUNDAY...HOWEVER WOULD NOT BE SURPRISED IF IT MOVES OUT BY SUNDAY MORNING...LEAVING THE REMAINDER OF THE DAY IN GOOD SHAPE. LOOKING OUT A LITTLE FURTHER...SATURDAY AND BEYOND COOLER FALL LIKE TEMPERATURES WILL REMAIN IN PLACE THROUGH THE REMAINDER OF THE FORECAST PERIOD. WENT A LITTLE WARMER THAN GUIDANCE FOR TODAY AND VERY CLOSE TO GUIDANCE FOR REMAINDER OF PERIOD. FOR COORDINATION PURPOSES CHA 87 68 82 64 / 60 60 80 40 TYS 88 67 80 64 / 40 60 80 40 TRI 86 63 79 60 / 30 30 60 40 OQT 87 67 79 64 / 40 60 80 40 ********************************************************************* EVENING UPDATE DISCUSSION 915 PM EDT FRI SEP 20 2002 CURRENT RADAR IMAGES REVEAL THAT MOST OF THE EARLIER CONVECTION HAS DISSIPATED ACROSS THE FORECAST AREA. EVENING SOUNDINGS CONTINUE TO INDICATE A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION...BUT LITTLE OR NO TRIGGERING MECHANISMS ARE EXPECTED OVERNIGHT. THUS...WILL REMOVE MENTION OF EVENING PRECIP IN CURRENT FORECAST. TEMP FORECAST LOOKS TO BE ON TRACK...AND THINK THAT PATCHY FOG WILL DEVELOP OVERNIGHT...MAINLY IN AREAS WHERE EARLIER RAINFALL OCCURRED. DMG
TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008- 210200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 430 PM EDT FRI SEP 20 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS EAST TENNESSEE AND SOUTHWEST VIRGINIA... A STRONG COLD FRONT...LOCATED OVER THE LOWER MISSISSIPPI VALLEY LATE THIS AFTERNOON...WILL SLOWLY MOVE EAST TONIGHT TOWARD THE SOUTHERN APPALACHIAN REGION. A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS OCCURRING AHEAD OF THIS FRONT...AND IS EXPECTED TO AFFECT THE CUMBERLAND PLATEAU AREAS SHORTLY AFTER SUNSET. THIS LINE OF STORMS IS EXPECTED TO BEGIN WEAKENING AFTER SUNSET...BUT STILL COULD BRING SEVERE WEATHER TO AREAS MAINLY ALONG AND WEST OF A CHATTANOOGA TO KNOXVILLE TO TRI-CITIES LINE. THIS LINE OF THUNDERSTORMS IS EXPECTED TO SLOWLY MOVE ACROSS EAST TENNESSEE AND SOUTHWEST VIRGINIA TOWARDS MIDNIGHT AND THEREAFTER. THE MAIN THREATS FROM THESE THUNDERSTORMS TONIGHT WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS UP TO 70 MPH...LARGE HAIL UP TO THE SIZE OF A QUARTER...AND LOCALLY HEAVY RAINFALL UP TO TWO INCHES PER HOUR. RAINFALL AMOUNTS ACROSS THE ENTIRE AREA SHOULD AVERAGE BETWEEN A HALF OF AN INCH AND AN INCH BY SATURDAY MORNING. RESIDENTS OF EAST TENNESSEE AND SOUTHWEST VIRGINIA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE RADIO OR TV STATION...FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DMG
The Northeast Alabama radar (KHTX), 105 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320136.